Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- July 22, 5:43 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Port Huron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.980, -82.420
A severe thunderstorm over Port Huron moved into the southern Lake Huron waters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm over Port Huron moved into the southern Lake Huron waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 22, 3:10 PM EST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT TUE JUL 22 2008
.SHORT TERM...THIS AFTERNOON AND TONIGHT
A SEASONALLY STRONG MID TO UPPER LEVEL TROUGH AND ASSOCIATED DEEP
MOISTURE CONTINUES TO SETTLE DIRECTLY INTO SOUTHEASTERN MICHIGAN.
CVA AND THE STEEPENING OF MIDLEVEL LAPSE RATES HAS ALLOWED FOR THE
DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS NORTH OF M 46. TWO
VORTICITY CENTERS ARE EMBEDDED WITHIN THE LONGWAVE TROUGH AXIS HERE
IN THE LOWER PENINSULA. THE FIRST IS FORCING THE CONVECTION OVER
BAY/MIDLAND COUNTIES...WHILE THE SECOND IS RESPONSIBLE FOR THE
DEVELOPMENT NEAR KENT COUNTY. A PHASING AND AMPLIFYING OF THE
LONGWAVE TROUGH WILL OCCUR LATE THIS AFTERNOON AND EVENING ALLOWING
FOR CONTINUED THUNDERSTORM DEVELOPMENT. THE ATMOSPHERE IS MARGINALLY
UNSTABLE...SB/ML CAPES OF 800 TO 1000 J/KG. SHEAR IS AMPLE ACROSS
THE FAR SOUTHERN CWA UNDER THE MAIN U/L JET CORE (0-6KM BULK SHEAR
OF AROUND 40 KNOTS)...WHILE VALUES NORTH OF M 59 DROP OFF IN A QUICK
HURRY...LESS THAN 25 KNOTS. THEREFORE...WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ISOLATED SEVERE WEATHER WILL BE POSSIBLE
MAINLY NORTH OF I 69. HAIL OF UP TO 1 INCH WILL BE POSSIBLE IN THE
STRONGEST CORES. THE BIGGEST HAZARD WITH THESE STORMS WILL REMAIN
HEAVY RAINFALL AS STORM MOVEMENTS REMAIN SLOW AND VARIABLE. RAINFALL
RATES OF 1 TO 2 INCHES WILL BE POSSIBLE THE NEXT FEW HOURS.
FARTHER SOUTH...HAVE MAINTAINED A CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH 10 PM. SUBSIDENCE AND TROPOSPHERIC DRY
AIR...SEEN QUITE WELL IN WATER VAPOR...HAS KEPT CUMULUS DEVELOPMENT
LIMITED OUTSIDE OF THE EARLIER ONTARIO STORM. WILL EXPECT A SLOW
SOUTHEASTWARD MOVEMENT OF THE WESTERN LOWER/SAGINAW VALLEY ACTIVITY
WITH TIME. HOWEVER...LOSS OF DAYTIME HEATING WILL LIMIT THE
AVAILABLE POTENTIAL ENERGY BEYOND 00Z AND LIMIT ANY SHOWERS AND
THUNDERSTORMS LATER THIS EVENING. WILL CARRY A DRY FORECAST BEYOND
4Z.
LOWS TONIGHT WILL RANGE FROM THE MID 50S NORTH TO THE LOWER 60S
SOUTHEAST.
&&
.LONG TERM...WEDNESDAY THROUGH TUESDAY
BROAD UPPER LOW WILL CONTINUE TO CIRCULATE ACROSS SOUTHEAST ONTARIO/
LAKE HURON ON WEDNESDAY...KEEPING SOUTHEAST LOWER MI WITHIN THE
WESTERN FLANK OF THIS SYSTEM. LOW/MID LEVEL LAPSE RATES WILL AGAIN
STEEPEN THROUGH THE DAY ...WITH 500MB TEMPERATURES HOLDING NEAR
-15C. WHILE THE OVERALL MOISTURE PROFILE BECOMES INCREASINGLY
DRY...FAVORABLE LAPSE RATES WITHIN THE BROAD CYCLONIC FLOW STILL
LOOKS SUFFICIENT TO GENERATE ISOLATED AFTERNOON SHOWERS. MOST
FAVORABLE LOCATIONS APPEAR TO BE EAST OF I-75 IN CLOSER PROXIMITY TO
THE MAIN VORTICITY AXIS. INSTABILITY REMAINS MARGINAL WITH SBCAPES
LESS THAN 1 KJ/KG...SO THUNDER POTENTIAL WILL REMAIN LIMITED. WITH
850 MB TEMPERATURES HOVERING AROUND 10C UNDER A PREDOMINATE
NORTHERLY WIND...WILL AGAIN SEE HIGHS IN THE MID/UPR 70S.
UPPER LOW WILL SLOWLY BEGIN TO PULL EAST WED NGT/THURSDAY AS HIGH
PRESSURE EXPANDS INTO THE GREAT LAKES. 12Z NAM INDICATING ONE FINAL
SHORTWAVE WILL ATTEMPT TO ROTATE AROUND THE UPPER TROUGH BASE...
ACCOMPANIED BY A WEAK SFC TROUGH. BY THIS TIME...COLDEST AIR ALOFT
WILL BE EAST OF THE REGION...WHILE MOISTURE DEPTH LOOKS PALTRY.
THUS WOULD EXPECT LITTLE MORE THAN SOME DIURNAL CU ENHANCEMENT WITH
THESE FEATURES ON THURSDAY. LESS HUMID CONDITIONS WILL REMAIN IN
PLACE WITH DEWPTS HOLDING IN THE MID 50S. AIRMASS WILL SLOWLY START
TO MODIFY AS UPPER HEIGHTS BEGIN RISING...WITH HIGHS BACK UP AROUND
80F.
UPPER LEVEL FLOW WILL REMAIN PREDOMINANTLY OUT OF THE NORTHWEST INTO
NEXT WEEKEND...AS RIDGING BUILDS ACROSS THE ROCKIES AND A STRONG
SHORTWAVE REINFORCES THE AFOREMENTIONED DEPARTING UPPER LOW OVER
NORTHERN QUEBEC/ONTARIO. SHORTWAVE SLIDING AROUND THE MEAN UPPER
TROUGH WILL SEND A COLD FRONT TOWARD THE GREAT LAKES BY FRI NGT/
EARLY SATURDAY. A NARROW RIBBON OF STRONGER THETA-E/MOISTURE
ADVECTION WILL PRECEDE THE FRONTAL PASSAGE. FAVORABLE EXIT REGION
UPPER JET SUPPORT AND FRONTAL CONVERGENCE SUPPORTS THE LOW CHANCE
POPS FOR THIS PERIOD. THE REMAINDER OF THE WEEKEND LOOKING DRY
WITH TEMPERATURES HOLDING NEAR OR JUST BELOW NORMAL AS THE
LONGWAVE TROUGH AXIS ROTATES THROUGH AND THE FLOW DEEPENS FROM THE
NORTH.
&&
.MARINE...
HIGH PRESSURE WILL STRENGTHEN ACROSS THE UPPER MISSISSIPPI VALLEY
TONIGHT...ALLOWING NORTHERLY FLOW TO INCREASE OVER THE EASTERN GREAT
LAKES. THE NORTHERLY GRADIENT IS EXPECTED TO INCREASE
TONIGHT...WHICH SHOULD RESULT IN WAVE HEIGHT BUILDING INTO THE SMALL
CRAFT ADVISORY CRITERIA BY WEDNESDAY MORNING OVER PORTIONS OF
SOUTHERN LAKE HURON. WAVE HEIGHTS OF UP TO 5 FEET ARE EXPECTED FOR
THE LAKE HURON SHORELINE OF OUTER SAGINAW BAY SOUTHWARD TO PORT
HURON. THE GRADIENT WILL BEGIN TO RELAX DURING THE DAY WEDNESDAY AS
THE HIGH PRESSURE GRADUALLY BUILDS INTO LOWER MICHIGAN.
&&
.PREV DISCUSSION...ISSUED 707 AM EDT TUE JUL 22 2008
AVIATION...
AREAS OF FOG AND STRATUS WILL GRADUALLY LIFT TO A VFR STRATO CU
FIELD BY AFTERNOON...WITH FNT HAVING BEEN IMPACTED WITH DENSE FOG
THIS MORNING. VISIBILITIES WILL QUICKLY IMPROVE AT FNT DURING THE
COURSE OF THE MORNING. A MID LEVEL SHORT WAVE WILL MOVE ACROSS
SOUTHERN MI THIS AFTERNOON...TRIGGERING SCATTERED TO NUMEROUS
SHOWERS. THERE IS A POSSIBILITY OF A THUNDERSTORM LATE IN THE
AFTERNOON. AT THIS TIME...INSTABILITY IS A BIT MARGINAL...SO THE
CHANCES OF THUNDER IMPACTING THE TAF SITES IS TOO LOW TO INCLUDE IN
THE FORECAST AT THIS TIME.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...FROM 10 PM TUESDAY TO 8 PM
WEDNESDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...CB
LONG TERM....MR
MARINE.......SC/CB
AVIATION.....SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT TUE JUL 22 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-231945- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 341 PM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE DEVELOPING...MAINLY BEFORE 8 PM. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PEA SIZE HAIL...AS WELL AS LOCALLY INTENSE RAINFALL. THERE IS AN OUTSIDE CHANCE A STORM OR TWO MAY BRIEFLY APPROACH SEVERE LIMITS...CONTAINING WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL. MOVEMENT OF THE STORMS WILL BE TO THE EAST AT 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS THE UPPER LOW LINGERS OVER THE REGION. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-231945- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 341 PM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE DEVELOPING...MAINLY BEFORE 8 PM. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PEA SIZE HAIL...AS WELL AS LOCALLY INTENSE RAINFALL. THERE IS AN OUTSIDE CHANCE A STORM OR TWO MAY BRIEFLY APPROACH SEVERE LIMITS...CONTAINING WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL. MOVEMENT OF THE STORMS WILL BE TO THE EAST AT 15 MPH. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR OUTER SAGINAW BAY AND FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON. PLEASE REFER TO THE LATEST NEARSHORE FORECAST /NSHDTX/ FOR MORE DETAILS. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG THE LAKESHORE WATERS OF LAKE HURON TONIGHT FROM CASEVILLE TO PORT HURON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR OUTER SAGINAW BAY AND FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT SANILAC. PLEASE REFER TO THE LATEST NEARSHORE FORECAST /NSHDTX/ FOR MORE DETAILS. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG THE LAKESHORE WATERS OF LAKE HURON ON WEDNESDAY FROM CASEVILLE TO PORT HURON. ISOLATED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS THE UPPER LOW LINGERS OVER THE REGION. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS AGAIN FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 508 PM EDT TUE JUL 22 2008 MIZ060-061-068-222200- GENESEE-LIVINGSTON-SHIAWASSEE- 508 PM EDT TUE JUL 22 2008 ...SPECIAL WEATHER STATEMENT... AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF NEW LOTHROP TO 23 MILES WEST OF LAINGSBURG...MOVING EAST AT 19 MPH. THESE STORMS WILL BE CAPABLE OF PEA SIZE HAIL...WINDS NEAR 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. THERE IS SOME POTENTIAL FOR THE STORMS TO INCREASE IN STRENGTH. * THUNDERSTORMS WILL BE NEAR... HENDERSON BY 520 PM EDT... LAINGSBURG BY 545 PM EDT... OWOSSO AND NEW LOTHROP BY 550 PM EDT... CORUNNA AND CLIO BY 600 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BT /
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
513 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 3 WNW BAY CITY 43.61N 83.95W
07/22/2008 BAY MI TRAINED SPOTTER
A COUPLE OF TREES DOWN NEAR THREE MILE AND UNION RD.
0455 PM HAIL 2 SE CARO 43.47N 83.36W
07/22/2008 E0.75 INCH TUSCOLA MI TRAINED SPOTTER
&&
RBPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
529 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL KINGSTON 43.41N 83.19W
07/22/2008 E1.00 INCH TUSCOLA MI TRAINED SPOTTER
&&
RBPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 541 PM EDT TUE JUL 22 2008 MIZ061>063-068-069-075-222245- GENESEE-LAPEER-LIVINGSTON-OAKLAND-ST. CLAIR-WASHTENAW- 541 PM EDT TUE JUL 22 2008 ...SPECIAL WEATHER STATEMENT... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF NORTH BRANCH TO 17 MILES NORTH OF FENTON TO 16 MILES WEST OF FOWLERVILLE...MOVING SOUTHEAST AT 28 MPH. THESE STORMS WILL BE CAPABLE OF PEA SIZE HAIL...WINDS NEAR 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. * THUNDERSTORMS WILL BE NEAR... LINDEN AND FOWLERVILLE BY 555 PM EDT... OAK GROVE AND LAPEER BY 600 PM EDT... LAPEER AND FENTON BY 605 PM EDT... LUM AND HOWELL BY 610 PM EDT... ORTONVILLE AND METAMORA BY 615 PM EDT... HARTLAND AND GREGORY BY 620 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BT /
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
553 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 SE KINGSTON 43.38N 83.14W
07/22/2008 E1.00 INCH TUSCOLA MI TRAINED SPOTTER
0537 PM HAIL 6 N MARLETTE 43.41N 83.08W
07/22/2008 E1.00 INCH SANILAC MI PUBLIC
0537 PM TSTM WND DMG 6 N MARLETTE 43.41N 83.08W
07/22/2008 SANILAC MI PUBLIC
LARGE LIMBS DOWNED
&&
RBPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 555 PM EDT TUE JUL 22 2008 MIZ063-222245- ST. CLAIR- 555 PM EDT TUE JUL 22 2008 ...SPECIAL WEATHER STATEMENT... AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF YALE...MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS NEAR 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE ALL POSSIBLE WITH THIS STORM. THERE IS SOME POTENTIAL FOR THE STORM TO INCREASE IN STRENGTH. * THE THUNDERSTORM WILL BE NEAR... LAKEPORT TO NORTHERN AREAS OF PORT HURON BY 630 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BT /
The Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2008Every state in 2008This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129635.